Alert archive / North Carolina / Tornado Warnings in 2020
Tornado Warning 23, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 28, 2020, 5:40 PM EDT for Sampson County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 5:40 PM EDT (21:40 UTC)
- Expired
- May 28, 2020, 6:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WFUS52 KRAH 282140
TORRAH
NCC163-282215-
/O.NEW.KRAH.TO.W.0023.200528T2140Z-200528T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
540 PM EDT Thu May 28 2020
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
East central Sampson County in central North Carolina...
* Until 615 PM EDT.
* At 540 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Warsaw, moving northeast at 5 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Sampson County, including the following locations...
Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3488 7835 3511 7824 3509 7817 3508 7816
3490 7815 3482 7817
TIME...MOT...LOC 2140Z 213DEG 5KT 3495 7821
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
102 follow-up statements
922
WWUS52 KRAH 282200
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
600 PM EDT Thu May 28 2020
NCC163-282215-
/O.CON.KRAH.TO.W.0023.000000T0000Z-200528T2215Z/
Sampson NC-
600 PM EDT Thu May 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR EAST
CENTRAL SAMPSON COUNTY...
At 557 PM EDT, a severe thunderstorm capable of producing a tornado
was located between Clinton and Warsaw, moving northeast at 5 mph.
Although the initial rotation has weakened, this storm has been
recycling and the rotation could strengthen again before the warning
expires.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3488 7835 3511 7824 3509 7817 3508 7816
3490 7815 3482 7817
TIME...MOT...LOC 2157Z 210DEG 5KT 3497 7820
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
10286
WWUS52 KRAH 282215
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
615 PM EDT Thu May 28 2020
NCC163-282224-
/O.EXP.KRAH.TO.W.0023.000000T0000Z-200528T2215Z/
Sampson NC-
615 PM EDT Thu May 28 2020
...THE TORNADO WARNING FOR EAST CENTRAL SAMPSON COUNTY WILL EXPIRE AT
615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3488 7835 3511 7824 3509 7817 3508 7816
3490 7815 3482 7817
TIME...MOT...LOC 2214Z 213DEG 5KT 3499 7819
$$
10What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 28, 5:00 PM EDT, 40 minutes earlier.
Area forecast discussion, May 28, 5:00 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 500 PM EDT Thu May 28 2020 .SYNOPSIS... Deep southerly flow in advance of a slow moving cold front approaching from the west will keep a moist and humid airmass in place through Saturday. A cold front will move through the region late Saturday night, bringing cooler and drier air to NC Sunday and into early next week. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 215 PM Thursday... ...Locally heavy rain still a threat today... Deep southerly flow between a seasonably strong and slow moving upper trough over the Mid-South/Tn Valley and a subtropical ridge over the Western Atlantic will continue to transport very moist and humid air into the region. ATM, some locally heavy showers continue across the eastern NC but the movement should continue to be fast enough to prevent flooding concerns. Although it will remain mostly cloudy today, visible satellite imagery does show the potential for some brief breaks in cloud cover to allow for some partial/tempered heating, enough so that the muggy airmass should become moderately unstable by the afternoon. As afternoon temps climb into the lower to mid 80s, expect re-development of scattered showers and thunderstorms, with the best coverage initially expected along and east of US-1, within the deeper moisture axis in place across eastern half of the forecast area. Then by the evening and into the overnight hours, models suggest an uptick in convection from the southwest, a likely impact from the upstream impulse/MCV currently over northern Alabama or similar disturbance that will move into the area. While we will stabilize some, models suggest we will maintain at least weak instability across the area overnight to maintain a good chance PoP. A belt of enhanced wind shear across western NC in association with the upper trough to our west may support an isolated strong to severe storm through the early evening. Elsewhere, storms should remain below severe limits. Due to wet antecedent conditions, isolated flash flooding will be primary threat, especially in urban and poor drainage areas. Expect muggy conditions overnight with lows in the upper 60s to lower 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 430 PM Thursday... An upper trough will approach the area from the west on Friday. This combined with PW values of 1.5 to 2 inches and CAPE values as high as 2000 J/kg will result in scattered to numerous showers and thunderstorms. The best coverage and highest QPF amounts will be across SE parts of central NC, where the airmass will be the most moist. This is where the greatest threat for any flash flooding will be. Several main-stem river points, including on the Neuse, Yadkin, and Roanoke Rivers, are also currently or forecast to experience minor flooding. A few strong to severe storms are also possible, especially in the western Piedmont, where shear looks to be strongest (southwesterly mid-level flow of 35-40 kts). The main threat is damaging winds, but an isolated tornado also cannot be ruled out. Highs will generally be in the low-80s, and with such a moist airmass, temperatures will not drop below the upper-60s/low- 70s, which may threaten record high minimum temperatures at the three climate sites. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 450 PM Thursday... The upper trough will swing through the region early Saturday, with the associated cold front crossing central NC Saturday evening and Saturday night. This will cause one last wet day, with periods of heavy showers and thunderstorms. Once again, the most widespread coverage and highest QPF will likely be in SE zones where moisture will be highest. Total rainfall from Thursday through Saturday is expected to range from around 0.5" in the NW to 1.5"-2.5" in the SE. Localized flash flooding and main-stem river flooding will remain a concern through Saturday. Shear on Saturday should be much weaker than Friday, so severe storm potential is lower. Highs will be near- normal (low-to-mid 80s). After the cold front passes the region, it will leave much drier and cooler conditions in its wake for Sunday through Tuesday. High temperatures will generally be in the 70s (5-10 degrees below normal), and dewpoints will be in the 40s and 50s. On Wednesday and Thursday, surface high pressure will move off the coast, resulting in southerly flow and a warming trend to near and above normal temperatures (low-to-mid 80s Wednesday and upper-80s to possibly low- 90s on Thursday). Model guidance shows potential for a couple shortwaves to move across the northern Mid-Atlantic on Wednesday and Thursday, which introduces the possibility of showers and storms once again. For now the disturbances appear to move mainly north of the region, and being at the end of the period, only have slight chance to low chance POPs across the northern Piedmont at this time. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 215 PM Thursday... 24 hour TAF period: Afternoon heating will allow ceilings to lift to low-end VFR at all TAF sites by 20z. Scattered showers and thunderstorms will re-develop across the area this afternoon and could linger well into the evening and overnight hours owing to weak disturbances moving through the area. The moist airmass in place will support the development of widespread LIFR to MVFR stratus across the area overnight. These sub-VFR ceilings are expected to lift to VFR between 15 to 18z Friday with scattered convection expected once again Friday afternoon and evening. Looking ahead: Very moist air will remain in place will support scattered to numerous showers and thunderstorms on Saturday as a cold front moves east through the area. The very moist air will also support widespread sub-VFR conditions in early morning fog/stratus. Drier and cooler air in the wake of the cold front will result in predominately VFR conditions Sunday through early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Badgett NEAR TERM...CBL SHORT TERM...Danco LONG TERM...Danco AVIATION...CBL
Hazardous weather outlook, May 28, 4:18 AM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 418 AM EDT Thu May 28 2020 NCZ007-021>025-038>040-073>076-083-084-290830- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 418 AM EDT Thu May 28 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Locally heavy rain will occur with scattered thunderstorms, mainly this afternoon and early evening. Urban and small stream flooding may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. NCZ008>011-026>028-041>043-077-078-085-086-088-089-290830- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 418 AM EDT Thu May 28 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and scattered thunderstorms with locally heavy rain are expected today into this evening. Any training of the thunderstorms with heavy rainfall may produce urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and scattered thunderstorms may again produce locally heavy rainfall, mainly Friday afternoon and evening. Urban and small stream flooding may occur.
In the hours before
Special weather statement, May 28, 3:41 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT Thu May 28 2020
NCZ075-083>086-088-282045-
Scotland NC-Anson NC-Richmond NC-Hoke NC-Moore NC-Cumberland NC-
341 PM EDT Thu May 28 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
MOORE...SCOTLAND...ANSON...RICHMOND...CUMBERLAND AND HOKE COUNTIES
UNTIL 445 PM EDT...
At 340 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 6 miles southwest of
Hamlet to Shannon. Movement was northeast at 15 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Fayetteville, Laurinburg, Southern Pines, Rockingham, Wadesboro,
Raeford, Fort Bragg, Pinehurst, Hamlet and Aberdeen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3480 7968 3482 8032 3521 8026 3516 8022
3519 8011 3514 8008 3514 8002 3521 7925
3517 7912 3526 7876 3525 7863 3509 7867
3499 7864 3486 7850 3483 7890 3495 7904
3483 7919 3484 7935 3477 7933 3463 7947
TIME...MOT...LOC 1940Z 219DEG 14KT 3481 7976 3487 7914
10Special weather statement, May 28, 4:38 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
438 PM EDT Thu May 28 2020
NCZ074>077-084>086-282130-
Scotland NC-Richmond NC-Lee NC-Hoke NC-Harnett NC-Moore NC-
Montgomery NC-
438 PM EDT Thu May 28 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
SCOTLAND...WESTERN HARNETT...MONTGOMERY...RICHMOND...LEE AND HOKE
COUNTIES UNTIL 530 PM EDT...
At 436 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms, the strongest near Laurinburg, moving
northeast at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Sanford, Laurinburg, Southern Pines, Rockingham, Raeford, Troy,
Carthage, Badin Lake, Pinehurst and Hamlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3482 7966 3481 7979 3512 7992 3526 8010
3537 8005 3550 8018 3552 7935 3557 7924
3556 7920 3562 7914 3561 7908 3552 7897
3522 7893 3519 7910 3513 7911 3495 7904
3483 7920 3484 7935 3477 7933 3463 7947
TIME...MOT...LOC 2036Z 227DEG 20KT 3484 7948
10Local storm report, May 28, 5:03 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 2 WNW OAKBORO 35.23N 80.37W
05/28/2020 STANLY NC 911 CALL CENTER
TREES AND POWER LINES DOWN AT BIG LICK RD.
AND OAK GROVE RD.
&&
MWSLocal storm report, May 28, 5:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 4 SSE STANFIELD 35.19N 80.40W
05/28/2020 STANLY NC 911 CALL CENTER
TREE ON A CAR AT ROBERT DR. AND NC 200.
&&
MWSSpecial weather statement, May 28, 5:16 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
516 PM EDT Thu May 28 2020
NCZ078-089-282215-
Sampson NC-Wayne NC-
516 PM EDT Thu May 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE AND NORTHEASTERN
SAMPSON COUNTIES UNTIL 615 PM EDT...
At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowdens, or near Warsaw, moving north at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Clinton, Mount Olive, Newton Grove, Turkey, Seven Springs, Hobbton,
Mar-Mac, Brogden, Cliffs Of The Neuse State Park and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3500 7848 3527 7836 3529 7830 3532 7827
3532 7824 3534 7822 3536 7806 3527 7783
3518 7783 3515 7790 3517 7793 3517 7797
3518 7799 3519 7802 3518 7807 3519 7816
3509 7817 3508 7816 3490 7815 3484 7817
TIME...MOT...LOC 2115Z 193DEG 13KT 3501 7819
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:01 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Montgomery, Randolph, Stanly | 3 hr |
| May 28, 12:29 AM EDT | River Flood Warning | RAH | Anson, Stanly | 20 hr |
| May 28, 1:06 AM EDT | Special Weather Statement | RAH | Wilson | 24 min |
| May 28, 1:31 AM EDT | Special Weather Statement | RAH | Wilson | 29 min |
| May 28, 2:42 AM EDT | Special Weather Statement | RAH | Sampson | 48 min |
| May 28, 2:46 AM EDT | Special Weather Statement | RAH | Sampson | 44 min |
| May 28, 6:10 AM EDT | River Flood Warning | RAH | Davidson, Davie | 37 hr |
| May 28, 6:25 AM EDT | Special Weather Statement | RAH | Vance, Wake | 65 min |
| May 28, 10:35 AM EDT | River Flood Warning | RAH | Halifax, Northampton | 17 days |
| May 28, 3:34 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 71 min |
| May 28, 3:41 PM EDT | Special Weather Statement | RAH | Anson, Cumberland, Hoke, Richmond, Scotland | 64 min |
| May 28, 4:38 PM EDT | Special Weather Statement | RAH | Hoke, Lee, Montgomery, Moore, Richmond, Scotland | 52 min |
| May 28, 5:11 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Hoke, Lee, Montgomery, Moore and 1 more | 49 min |
| May 28, 5:16 PM EDT | Special Weather Statement | RAH | Sampson | 59 min |
| May 28, 5:22 PM EDT | Areal Flood Advisory | RAH | Sampson | 3 hr |
| May 28, 5:59 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Durham, Guilford, Orange, Randolph | 61 min |
| May 28, 6:06 PM EDT | Special Weather Statement | RAH | Anson | 54 min |
| May 28, 6:15 PM EDT | Flash Flood Warning | RAH | Sampson | 3 hr |
| May 28, 6:34 PM EDT | Special Weather Statement | RAH | Sampson | 56 min |
| May 28, 6:34 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Stanly | 41 min |
| May 28, 7:12 PM EDT | Special Weather Statement | RAH | Guilford | 33 min |
Nearby
Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.